Wildfire, Eastern Cape May
- When
- April 27, 8:00 AM EST to 4:00 PM EST
- Where
- Eastern Cape May forecast zone
- Reported by
- Social Media
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
A large brush fire on the 27th forced the closure of Ferry Road near the terminal of the Cape May-Lewes Ferry in West Cape May. Little if any rain fell during the preceding week in Cape May County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A large brush fire on the 27th forced the closure of Ferry Road near the terminal of the Cape May-Lewes Ferry in West Cape May. Little if any rain fell during the preceding week in Cape May County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 27, 5:24 AM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 624 AM EDT SAT APR 27 2013 .SYNOPSIS... A BLOCKING WEATHER PATTERN IS EXPECTED TO DEVELOP OVER THE NEXT WEEK. A LARGE HIGH PRESSURE SYSTEM OVER THE FORECAST AREA WILL DRIFT SLOWLY OFFSHORE THIS WEEKEND AND THEN REMAIN NEARLY STATIONARY OVER THE CANADIAN MARITIMES WITH A PREVAILING ONSHORE FLOW THE REST OF THE WORK WEEK. A DISSIPATING UPPER AIR DISTURBANCE WILL TRY TO MOVE THROUGH OUR REGION MONDAY NIGHT INTO TUESDAY. A STRONGER COLD FRONT WILL ATTEMPT TO DO THE SAME AND IS FORECAST TO REACH THE UPPER OHIO VALLEY ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN 08Z SURFACE ANALYSIS PLACED HIGH PRESSURE CENTERED NEAR EASTERN NEW YORK STATE. A STATIONARY FRONT WAS DRAPED FROM NORTH TEXAS EASTWARD TO ALABAMA. A WEAK LOW PRESSURE SYSTEM WAS ALONG THIS FRONT IN NORTH-CENTRAL TEXAS. AN UPPER AIR ANALYSIS SHOWED A TROUGH IN THE PLAINS TO NEAR THE FOUR CORNERS REGION. A WEAK TROUGH WAS ACROSS SOUTHEASTERN CANADA. SOME AREAS OF MORE FOCUSED 850 MB WAA WAS FROM THE TENNESSEE VALLEY TO EASTERN TEXAS, WITH ANOTHER AREA NEAR THE EASTERN GREAT LAKES. THE TEMPERATURES ACROSS SOME AREAS HAD A QUICKER DROP DURING THE LAST FEW HOURS, AND THE HOURLY GRIDS WERE TWEAKED TO REFLECT THIS. SOME INCORPORATION OF THE LAMP/LAV GUIDANCE WAS USED TO ASSIST. OTHERWISE, OUR REGION WILL BE BETWEEN AN UPPER- LEVEL TROUGH AMPLIFYING SOME TO OUR EAST AND A TROUGH NEAR THE MID- MISSISSIPPI VALLEY. THIS DRIVES A NARROW BUT AMPLIFYING RIDGE INTO THE EASTERN GREAT LAKES AND OHIO VALLEY. THE LATTER HELPS POSITION A SURFACE HIGH RIGHT OVER OUR CWA DURING TODAY. THIS WILL RESULT IN LIGHT WINDS AND WITH AMPLE HEATING OF THE BOUNDARY LAYER DURING THE COURSE OF THE DAY, A SEA BREEZE AND BAY BREEZE ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE SEA BREEZE IN PARTICULAR MAY PUSH INLAND A DECENT DISTANCE, ALTHOUGH THE ONSHORE PUSH DOES NOT LOOK TERRIBLY STRONG /925 MB WINDS ARE FORECAST TO BE 10 KNOTS OR LESS/ THEREFORE THE WINDS ALONG AND BEHIND THE SEA BREEZE FRONT SHOULD NOT BE ALL THAT STRONG. THIS WILL OF COURSE ALLOW FOR COOLING TO TAKE PLACE IN ITS WAKE ESPECIALLY CLOSER TO THE COAST. THE COMBINATION OF SOME LOW-LEVEL WAA ACROSS THE TENNESSEE AND OHIO VALLEYS AND AN UPPER-LEVEL JET POSITIONED FROM THE UPPER OHIO VALLEY TO THE MID ATLANTIC, WILL HELP PRODUCE AND PULL SOME HIGHER LEVEL CLOUDS ACROSS THE AREA AT TIMES. THIS IS NOT ANTICIPATED TO BE THAT THICK AND WIDESPREAD, THEREFORE PLENTY OF SUNSHINE IS FORECAST. AS FOR HIGH TEMPERATURES, WE USED MOSTLY AN EVEN GFS/NAM MOS BLEND WITH JUST SOME MINOR TWEAKS WHICH IS SIMILAR TO CONTINUITY. WE DID TRY AND TIGHT UP THE GRADIENT SOME THOUGH ALONG THE COAST AS THE SEA BREEZE DEVELOPS AND THEN SHIFTS INLAND. THE PASSAGE OF THE SEA BREEZE WILL HAVE AN IMPACT ON THE HOURLY TEMPERATURES. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... OUR SENSIBLE WEATHER WILL CONTINUE TO BE DOMINATED BY HIGH PRESSURE. THIS SPRAWLING AREA OF HIGH PRESSURE WILL START TO TURN INTO A BLOCK AS INCOMING ENERGY APPEARS TO BE SLOWED WITH DOWNSTREAM RIDGING HELPING TO KEEP THE SURFACE HIGH IN PLACE. AS THIS OCCURS, THE RIDGE AXIS SHARPENS SOME HOWEVER IT IS FORECAST TO REMAIN JUST TO OUR WEST. AS THE SHORT WAVE TROUGH GRADUALLY MOVES INTO THE TENNESSEE AND OHIO VALLEYS, SOME INCREASE IN THE LOW-LEVEL WAA IS FORECAST TO TAKE PLACE UP THE OHIO VALLEY. THIS SHOULD MAINTAIN AREAS OF PRECIPITATION OUT THAT WAY, HOWEVER FOR OUR REGION WE WILL REMAIN DRY AS HIGH PRESSURE HOLDS. THERE SHOULD BE SOME HIGHER LEVEL CLOUDS STREAMING ACROSS OUR CWA THOUGH AT TIMES, ALTHOUGH THIS SHOULD BE TEMPERED SOME DUE TO THE RIDGE BUILDING A BIT MORE. THE SEA BREEZE AND BAY BREEZE ARE EXPECTED TO SLIDE INLAND THIS EVENING BEFORE DISSIPATING. THIS WILL ALLOW THE WINDS TO TURN SOUTHEAST AND INCREASE SOME BEHIND THE SEA BREEZE, HOWEVER OVERALL LIGHT WINDS ARE EXPECTED ACROSS THE CWA AS WE GO THROUGH THE NIGHT. THIS COMBINED WITH MINIMAL CLOUDS WILL RESULT IN COOL TEMPERATURES ONCE AGAIN. THE AIRMASS IS MODERATING SOME, PLUS THE SURFACE DEW POINTS SHOULD ALSO BE INCHING UP WITH THE LACK OF MIXING. AS A RESULT, WE DID NOT NOT CARRY ANY FROST MENTION ATTM. WHILE THERE COULD BE SPOTTY RURAL LIGHT FOG LATE, THIS LOOKS RATHER LIMITED AND WAS NOT ADDED TO THE FORECAST ATTM. AS FOR LOW TEMPERATURES, A BLEND OF THE GFS/NAM WAS MOSTLY USED. && .LONG TERM /SUNDAY THROUGH FRIDAY/... THE GFS INITIALIZATION LOOKED SLIGHTLY BETTER THAN THE WRF-NMMB AND ITS 6HR QPF FCST WAS VERIFYING GEOGRAPHICALLY QUITE WELL. DP/DTWISE THE FORMER CAME BACK TO ITS TIMING FROM LAST NIGHT'S 00Z RUN WHILE THE WRF-NMMB ODDLY IS FASTER. THUS THIS FCST PACKAGE LEANS THE GFS'S WAY. ULTIMATELY IT COMES DOWN TO HOW MUCH MOISTURE AND PCPN CAN MOVE THROUGH THE BLOCKING RIDGE MONDAY INTO TUESDAY. ULTIMATELY AN ONSHORE WIND IS NOT A GOOD DIRECTION FOR COPIOUS AMOUNTS OF SUNSHINE. SUNDAY THOUGH WITH THE RIDGE AXIS STILL CLOSE SHOULD FEATURE SUNSHINE POSSIBLY FILTERED THROUGH SOME HIGH CLOUDS. STAT GUIDANCE LOOKED FAIRLY REASONABLE BASED ON FCST 925MB TEMPS AND WERE FOLLOWED CLOSER THAN THE MODEL'S OWN FULL SUN MACROS WHICH LOOKED A BIT TOO HIGH. THEN ON SUNDAY NIGHT, THE FIRST WAVE OF FCST WAA AND ISENTROPIC LIFT MOVES OUR WAY AND DAMPENS. BEST CHANCES FOR PRECIPITATION IS WEST AND POPS WERE KEPT CLOSE TO CONTINUITY. WE DID REMOVE THE MENTION OF EVENING SHOWERS PER THE SLOWER SOLUTIONS OF BRINGING PCPN INTO OUR CWA. WOULD EXPECT THE LACK OF PRECIPITATION COUPLED WITH MORE CLOUDS TO KEEP MIN TEMPS ON THE HIGHER END OF STAT GUIDANCE. THE BEST CHANCE FOR PRECIPITATION WITH THE WEAKENING SOUTHERN STREAM SYSTEM WOULD COME AROUND MONDAY NIGHT. THIS IS THE TIMING OF THE DEEPEST MOISTURE TRANSPORT AT 300K AND ALSO THE FCST 700MB TROWAL PASSAGE. THOSE FEATURES THOUGH ARE EXPECTED TO WEAKEN AND THERE IS NOT A SUPPORTIVE JET NOR DO WE GET ON THE CONVERGENT SIDE OF THE FCST LLJ. THE WRF-NMMB SEEMS TO ERODE THE CHILLIER AIR MASS FASTER WHICH WOULD SEEM NOT LOGICAL GIVEN HOW CHILLY THE OCEAN IS. ITS ALSO THE MODEL THAT BRINGS THUNDER CHANCES THE CLOSEST TO OUR CWA. GIVEN THE EXPECTED CLOUDS AND THE POSSIBILITY OF SHOWERS WE WENT TOWARD THE LOWER STAT GUIDANCE FOR MAX TEMPS ON MONDAY AND PRETTY MUCH WITH STAT GUIDANCE ON MONDAY NIGHT. BECAUSE OF TIMING DIFFERENCES, WE KEPT CHANCE POPS FOR SHOWERS ON TUESDAY DAY. WE WENT SLIGHTLY MORE OPTIMISTIC WITH POPS (OR LACK THEREOF) NORTH TUESDAY NIGHT THROUGH THURSDAY WITH THE RIDGE TRYING THE RE-ESTABLISH ITSELF. THE FLOW IS FORECAST TO BE ONSHORE AND WE KEPT THE POSSIBILITY OF DRIZZLE OCCURRING AT NIGHT. A MORE SIGNIFICANT AND SLOW MOVING SYSTEM MIGHT ARRIVE AS SOON AS FRIDAY. THE LATEST ECMWF CUTS IT OFF IN THE CENTRAL PART OF THE CONUS. BUT THERE IS LITTLE RUN TO RUN CONTINUITY OF IT GETTING STUCK THERE. REGARDLESS, THE PATTERN REMAINS THE TYPICAL SPRING BLOCKY FLOW AND WE WILL HAVE TO SEE HOW DEEP THIS TROF BECOMES AS THIS ONE WOULD BRING A SOAKING RAIN IF THE OTHER MODELS ARE CLOSE TO ACCURATE. && .AVIATION /10Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. TODAY...VFR, WITH JUST SOME HIGHER LEVEL CLOUDS AT TIMES. GENERALLY LIGHT AND VARIABLE WINDS EARLY THIS MORNING, THEN BECOMING SOUTH-SOUTHWEST 5-10 KNOTS IN THE AFTERNOON. HOWEVER, WINDS TURNING SOUTHEAST AT 10-15 KNOTS WITH SEA/BAY BREEZES AT KILG, KMIV AND KACY DURING THE AFTERNOON. TONIGHT...VFR. SOUTHEASTERLY WINDS NEAR 10 KNOTS WITH A SEA/BAY BREEZE MOVING INLAND BEFORE DISSIPATING, OTHERWISE A LIGHT MOSTLY SOUTHWESTERLY WIND. OUTLOOK... SUNDAY AND SUNDAY NIGHT...VFR. MONDAY THROUGH WEDNESDAY...AN ONSHORE FLOW WILL PRODUCE MVFR CONDITIONS WITH OCCASIONAL IFR CONDITIONS DUE TO BOTH CIG AND VSBY RESTRICTIONS REGARDLESS IF PCPN IS OCCURRING. EAST TO SOUTHEAST WINDS COULD REACH 15 TO 20 KTS DURING THE DAYTIME. && .MARINE... SUB-ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH TONIGHT. HIGH PRESSURE WILL REMAIN ACROSS THE AREA AS A BLOCKING TYPE PATTERN STARTS TO EVOLVE. THIS WILL KEEP THE WINDS FAIRLY LIGHT FROM THE NORTH /BESIDES SOMEWHAT OF A SURGE/ THIS MORNING, THEN A WIND SHIFT TO THE SOUTHEAST IS EXPECTED AND THIS SHOULD INCREASE ESPECIALLY NEARSHORE AND UP DELAWARE BAY THIS AFTERNOON AS A SEA BREEZE AND BAY BREEZE DEVELOPS. SEAS ARE EXPECTED TO BE ABOUT 2 TO 3 FEET ON THE OCEAN MOSTLY IN AN EAST-SOUTHEAST SWELL OF 9-10 SECONDS, WHILE 2 FEET OR LESS ON DELAWARE BAY. OUTLOOK... SUB-ADVISORY CONDITIONS ARE EXPECTED ACROSS OUR WATERS THROUGH THE FIRST PART OF THE OUTLOOK PERIOD. HIGH PRESSURE WILL ANCHOR ITSELF OVER THE CANADIAN MARITIMES. MESOSCALE MODELS ARE PREDICTING A BRISK (BUT NOT UP TO SCA CRITERIA) UP THE DELAWARE BAY FLOW SUNDAY AFTERNOON. THE ESTABLISHED AND PREVAILING ONSHORE FLOW WILL LIKELY BRING SMALL CRAFT ADVISORY CRITERIA BACK TO THE OCEAN WATERS STARTING MONDAY NIGHT AND CONTINUING INTO WEDNESDAY WITH GREATER CONFIDENCE ABOUT SWELLS VS WINDS. THUS LESS CERTAINTY ABOUT THE ONSHORE WINDS MEETING SMALL CRAFT ADVISORY CRITERIA FOR DELAWARE BAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GIGI NEAR TERM...GORSE SHORT TERM...GORSE LONG TERM...GIGI AVIATION...GIGI/GORSE/HEAVENER MARINE...GIGI/GORSE/HEAVENER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 338 AM EDT SAT APR 27 2013 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-280745- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 338 AM EDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-280745- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 338 AM EDT SAT APR 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446478.